In DSM-III, this disorder is called Barbiturate or Similarly Acting Sedative or Hypnotic Abuse
A. Pattern of pathological use: inability to cut down or stop use; intoxication throughout the day; frequent use of the equivalent of 600 mg or more of secobarbital or 60 mg or more of diazepam; amnesic periods for events that occurred while intoxicated.
B. Impairment in social or occupational functioning due to substance use: e.g., fights, loss of friends, absence from work, loss of job, or legal difficulties (other than a single arrest due to possession, purchase, or sale of the substance).
C. Duration of disturbance of at least one month.
For more information, see Substance Abuse
Abuse of substances from this class may occur on its own or in conjunction with use of other substances. For example, individuals may use intoxicating doses of sedatives or benzodiazepines to "come down" from cocaine or amphetamines or use high doses of benzidiazepines in combination with methadone to "boost" its effects. Abuse of substances from this class may result in use in hazardous situations, such as getting "high" and the driving. The individual may miss work or school or neglect home duties as a result of intoxication or get into arguments with spouses or parents about episodes of substance use. When these problems are accompanied by evidence of tolerance, withdrawal, or compulsive behavior related to the use of sedatives, hypnotics, or anxiolytics, a diagnosis of Sedative, Hypnotic, or Anxiolytic Dependence should be considered.